Posted 09 October 2007 - 01:47 PM
I HAVE BRUISES EVERYWHERE BECAUSE IM USUALLY BUMPING OR WALKING INTO SOMETHING OR SOMEONE.
PEOPLE JOKE AND MIMIC THE WAY I HAVE MISSPOKE OR WANT TO KNOW WHAT I HAVE BEEN DRINKING.
I DO NOT DRINK(ANYMORE)
I HATE TAKING THE MEDS SO I AM NOT TAKING TO MUCH TO MAKE ME HIGH OR LOOPY.
ANYONE ELSE HAVE THE SAME PROBLEM?
TAKING HIGHER DOSES TO KEEP ME AWAKE AND ALERT ONLY MAKE ME SICK TO MY STOMACH AND I CANT SIT STILL.
THE ONLY WAY I HAVE FIXED THE EMBARRASSMENT IS TO TRY NOT TO SPEAK MORE THEN A FEW WORDS AT A TIME..YA KNOW....NO LONG STORIES OF WHAT HAPPENED OVER THE WEEKEND ETC..
TO MANY TIMES OVER THE LAST 2 YRS I HAVE BEEN CALLED RETARDED.
AM I ALONE??
I FEEL LIKE I AM
Posted 10 October 2007 - 07:55 AM
Posted 10 October 2007 - 11:58 AM
I take 200mg provigil at 6:30 am and 10mg ritalin then at 10 am I take 10 more mg of ritalin then 10 more mg at 1:30 pm.
But I am still so tired. It's hard 2 work 2 jobs PT and take care of home.
I slur my words and cant get out whats in my head without stuttering and stumbling over my words. Its so frustrating. I feel alone no matter how many people are around.
I hope Im not whining but I have never spoke to anyone else before with narcolepsy.
Posted 13 October 2007 - 02:03 PM
Would you say that you operate at a high emotional level? What I mean is that when you are among people you feel happy, or sad, or hurt, or angry, or frustrated?
And what doctor is giving you meds? Family doctor? Sleep specialist?
Thanks, by the way, for turning off the ALL CAPS.
All the best,
Posted 19 October 2007 - 11:09 AM
I have seen when I am TO happy, I need to slow down or I'll have to lay down.
Crying usually puts me to sleep also.
My Doc is a sleep specialist...although I'm not so sure if hes a specialist or I'm a guinnea pig.
Posted 20 October 2007 - 01:53 AM
This is both from what I've read about narcolepsy and from being a retired psychologist--in no way does it substitute for having a sleep specialist who knows your history, and knows narcolepsy! It's also what I would want for myself if I get a diagnosis of narcolepsy after the sleep study my doctor is sending me me for.
The slurred speech is something you should mention to the sleep specialist; it may be caused by cataplexy. That's when your tongue just flops in your mouth. For other people, one knee or two suddenly gives way. Sometimes when people with narcolepsy laugh, or get angry, everything gives way and they fall down.
The kinds of medication that help cataplexy are different from the ones you are taking. You are taking the kind that helps keep you awake (more or less). You should ask your doctor if he or she thinks the slurred speech may be due to cataplexy, and if you could take a medication for it.
Some of the medications are amitriptyline (Elavil) or another tricyclic antidepressants.They were once only used as antidepressants. Now they have some use, in low doses, in treating chronic pain, and in preventing a lot of cataplexy "events" -- times when your speech is slurred.
Your emotional level will also level off from taking these antidepressant drugs. That may not be something you like, because your sense of yourself as someone who "works hard and loves hard" will change. It won't change overnight, though, so you will have some time to get used to it. The major side effect is dry mouth (but not so that your tongue gets stuck, or anything)
I feel sad that the slurred speech has cut you off from people, as you described. I hope you and your sleep specialist can work this out, and you can express yourself as the person you really are.
Posted 25 October 2007 - 11:28 AM
Posted 25 October 2007 - 02:12 PM
Posted 26 October 2007 - 11:40 AM
Just a quick note about Ritalin, although I owe you a longer reply. It's been a very hectic week!
Ritalin is a drug that has paradoxical effects. On many people it acts to wake them up. Research at some point discovered that some people react to Ritalin by slowing down. Hyperactive children are often given Ritalin to slow them down so they can pay attention and learn; people with Excessive Daytime Sleepiness are often given Ritalin to wake them up.
It is unlikely that you are hyperactive, but you do seem to have that kind of paradoxical response.
You saw the sleep specialist this week--is that why you stopped?
Posted 26 October 2007 - 06:27 PM
I switched back to adderal.
As far as the Dr. goes...I will not be returning. After learning somethings here I was more prepared when I saw him. He has no idea what he is doing. He wasnt listening to me, he was rushing me then sent me on my way with 2 additional meds to take.
I already found a Dr. that specializes in narcolepsy and have an appt. for Nov. 15th. Wish me luck:)
Posted 27 November 2007 - 12:11 PM
Medication side effects are often worse than the disorder or disease they treat. I am curious to see what the actual sleep doctor has to say.
Posted 28 November 2007 - 09:34 AM
Posted 29 November 2007 - 12:31 AM
I've just been diagnosed and am not on any meds yet. Your symptoms are exactly the same as mine. Slurred speech, can't talk clearly, bump into everytning, covered with bruises, etc. Could it be that you just haven't found the right medication/dosage yet? This can take some time. I have some neurological problems and something will work for a while, then I have to change it.
I feel so awful for you. It's terrible to become so depressed and so hard not to. I have to ask, though, how old are you? I can't believe anyone would call you retarded. If these people are your friends or family you must explain how sick you are and tell them how much they are hurting you and making you feel ashamed over something beyond your control. You may think you don't want to lose your friends, but honey, friends like this will only make you more depressed. And if it's your family it has to be even worse.
I have two suggestions. First - have you considered a therapist? Is it something you can do? Second - what do you like to do? Find something you CAN do and do it. It will give you a sense a purpose and a reason to feel proud of yourself. Let me know - maybe I can help you figure it out. I used to be self-employed, go to Jazzercise, play golf and it all ended. Due to my neurological problems I had to change my whole life and when the narcolepsy started it made everything worse. Everyday is an uphill battle for us and we certainly don't need anyone kicking us down.
All of your SYMPTOMS do not change who you are inside.
Please let me know what happens. Please let me help.
Posted 12 December 2007 - 05:48 PM
Posted 22 January 2008 - 06:00 PM